Psychiatric Drug-Drug Interactions

A Refresher

Tammie Lee Demler, BS, PharmD, MBA, BCPP

Disclosures

US Pharmacist. 2012;37(11):HS-16-HS-19. 

In This Article

Pharmacodynamic Drug Interactions

Pharmacodynamic drug-drug interactions occur when drugs act at the same or interrelated receptor sites, resulting in additive, synergistic, or antagonistic effects of each drug at the target receptor. Pharmacodynamic interactions, which result in a potentiation of the pharmacologic effects at the receptor, can be very important clinically. Most pharmaco-dynamic interactions are fairly straightforward and predictable if the practitioner has a basic understanding of the drug mechanism of action and receptor effects; therefore, the interactions can be anticipated, avoided, or managed when the combination is medically required.[3]

Whether the unintended effects of simultaneous drug therapy are due to an additive or cumulative effect of combined drug therapy, such exaggerated pharmacologic effects require practitioners engaged in psychiatric medication management to exercise great caution and be prepared to intervene quickly. Some examples of psychiatric pharmaco-dynamic drug interactions are discussed below.

Anticholinergic Intoxication

The synergistic anticholinergic effect of drugs such as tricyclic antidepressants administered concurrently with antiparkinsonian agents can increase the anticholinergic effects of antipsychotics such as clozapine, olanzapine, and quetiapine, leading to dry mouth, blurred vision, and possibly delirium.[10] Amitriptyline taken concurrently with benztropine can produce pronounced constipation, heat stroke, urinary retention, and other shared side effects with exaggerated intensity.[3]

Serotonin Syndrome

The neurotransmitter serotonin is involved in multiple bodily processes including aggression, pain, appetite, depression, and migraine. Potentially fatal, serotonin syndrome is caused by an increase in the amount of serotonin action in the CNS. Research has determined that overstimulation of the 5-HT2A receptor appears to be substantially responsible for this reaction. The serotonin (5-HT1A) receptor also contributes through a pharmacodynamic interaction in which increased synaptic concentration of a serotonin agonist saturates all receptor sites, thus magnifying the sum of serotonergic action. Drug categories that should be considered in this possible interaction include antidepressants, opioids, CNS stimulants, 5-HT1 agonists (triptans), dextromethorphan, and certain herbal products available OTC (e.g., St. John's wort).[13]

QTc Prolongation and Torsades de Pointes (TdP)

A pharmacodynamic drug interaction may be the result of combining two or more drugs with established risk of prolongation of QTc interval such as chlorpromazine and haloperidol, placing the patient at a greater risk for adverse effects such as malignant arrhythmias. Uncertainty remains regarding the specific relationship between the extent of QT prolongation and the risk of life-threatening arrhythmias with each individual drug. QT interval prolongation of at least 500 milliseconds (ms) generally has been shown to correlate with an increased risk of TdP. In contrast, there is no established threshold below which prolongation of the QT interval is considered free of risk.[10,14–16]

Blood Dyscrasias

Almost all classes of psychotropic agents have been reported to cause blood dyscrasias. Leukopenia, neutropenia, thrombocytopenia, eosinophilia, anemia, agranulocytosis, and altered platelet function are some of the hematologic side effects that may be encountered with psychiatric medication therapy. Clozapine is well known as a drug that causes dyscrasias; however, many other agents, including olanzapine, antidepressants, mood-stabilizing AEDs (e.g., divalproex), and other atypical antipsychotics can cause similar problems.[17]

Other Issues

Coadministration of many antipsychotic agents (such as olanzapine concomitantly administered with conventional agents such as haloperidol or with atypical agents such as lurasidone) may increase the risk of adverse effects such as neuroleptic malignant syndrome (NMS) or seizures and/or can result in the addition of other more common adverse effects such as drowsiness, dizziness, orthostatic hypotension, anticholinergic effects, and extrapyramidal symptoms.[11]

Drug Interaction Alerts

The amount of information on drug-drug interactions far exceeds the limits of human memory and recall. The recognition of this limitation has led to the development and use of sophisticated computer software that predicts a portion of the almost limitless permutations of drug-drug interactions. Though helpful in offering the first line of defense against dangerous combinations, these computer software programs also pose the risk of failing to detect some clinically significant drug interactions while generating excess clinically insignificant alerts that put clinicians at risk for alert fatigue. The more complete the database, the more nonspecific the warnings may become, often promoting a therapeutic paralysis that is functionally equivalent to a total ignorance of drug-drug interactions. Reports of physician override alert rates as high as 90% underscore the need to develop a system to prioritize alerts in a manner that reduces the risk of missing a serious drug interaction.[18] Pharmacists can triage the "low clinical value" alerts generated by technology rules and filters that may appear to have heightened importance and can determine whether such alerts are relevant. Some examples of these "nuisance alerts" related to flawed rules include interactions with oral and topical medications, formulation-specific alerts, and time-dependent administration.

Conversely, pharmacists who are less experienced with psychiatric drug interactions may dismiss interactions for discontinued agents, when in fact these interactions may be serious and relevant. Long-acting antidepressants, such as monoamine oxidase inhibitors (MAOIs), and depot-injected antipsychotics can impact potential drug interactions for weeks after they are discontinued.[18] Claudia Lee, MD, BS(Pharm), medical physician and registered pharmacist at the Buffalo Psychiatric Center, is concerned about this alert fatigue and recommends that "all physicians should have focused refreshers for medications they use that can have serious consequences as a result of drug interactions that may be dismissed or missed entirely" (Interviewed October 11, 2012).

Individuals with psychiatric disorders are at a high risk for drug interactions and the ADRs associated with these problematic combinations. These individuals often require medication to control their psychiatric condition and frequently need other medications to treat the side effects of the psychiatric drugs. Such side effects include, but are not limited to, movement disorders, metabolic syndrome, thyroid dysfunction, and diminished renal and hepatic function. Drug interactions become more likely and common for these patients as a result of their multiple medication regimens. Further, these patients are at a higher risk of serious adverse medication events and are subject to a significantly premature death from all causes compared to the general population.[19] Further complicating the prediction of psychiatric drug interactions is the issue of unique metabolic pathways, which vary with an individual's genetic polymorphisms, gender, and age. Environmental issues such as smoking, diet, and exposure to toxins and chemicals also cloud the potential predictive capabilities of even the most sophisticated drug-interaction program.

Prescribers are often challenged by the necessity of ordering a medication regimen that poses a known risk of drug-drug interactions in order to achieve a clinically desirable goal. However, whenever possible, it is advisable to use multiple drug therapy only when clearly indicated and with the following cautions in mind. Since most drug interactions are primarily metabolic and are predictable based on knowledge of the isoenzymes involved, it is critical that the team involved in the medication management of hospitalized patients be aware of the most important psychiatric drug interactions, the mechanism responsible for the interaction, and the corrective action required to prevent a negative clinical outcome.[20] An example is provided in Table 2.[11]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....